Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 150, NWS Mobile, AL

April 27, 1997Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 27, 1997, 12:35 PM CDT for Perry County, Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 1997, 12:35 PM CDT (17:35 UTC)
Expired
Apr 27, 1997, 1:30 PM CDT
In force
55 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Perry County, MS

The radar

The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 10:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
568 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS1 KMOB 271737 RRA
SVRMOB
MSC111-271830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1235 PM CDT SUN APR 27 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...PERRY COUNTY
 
AT 1235 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
MOVING INTO WESTERN PERRY COUNTY. THIS STORM IS MOVING EAST-NORTHEAST AT
AROUND 40 MPH...AND WILL MOVE ACROSS PERRY COUNTY DURING THE NEXT HOUR.
STRONG DAMAGING WINDS WILL BE POSSIBLE WITH THIS STORM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:18 AM CDT, 9 hours 17 minutes earlier.

Area forecast discussion, Apr 27, 3:18 AM CDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
318 AM CDT SUN APR 27 1997

SURFACE LOW SEEN IN 06Z SURFACE ANALYSIS IN WESTERN GULF WITH SURFACE
TROF EXTENDING NORTHWARD INTO WESTERN LA/AR.  SURFACE DATA INDICATES
THAT WARM FRONT IS BEGINNING TO PUSH INTO SOUTHERN LA WITH SAT AND
RADAR LOOPS SHOWING WIDEPSREAD TSRA/SHRA NORTH OF FRONT OVER
LA/WESTERN MS.  AS MAIN H5 SYSTEM FINALLY BEGINS TO ADVANCE EAST OUT
OF WESTERN TX TODAY...SURFACE LOW LIFTS NORTHEAST TO CENTRAL MS BY
00Z MONDAY WITH WARM FRONT LIFTING QUICKLY TO NORTHERN MS/AL BY 00Z
MONDAY.  WITH CWA IN WARM SECTOR FOR NEARLY ALL OF TODAY...CAPES
INCREASE TO NEAR 1000...BEING LIMITED BY CLOUD COVER.  S/WAVE SEEN IN
WV LOOP CURRENTLY ENTERING EXTREME WESTERN LA ADVANCES EASTWARD TO
MOVE ACROSS CWA DURING EARLY/MID AFTERNOON HOURS.  EXPECT SCATTERED
TSRA/SHRA ACTIVITY AS WARM FRONT LIFTS NORTHWARD ACROSS CWA THIS
MORNING WITH ADDITIONAL TSRA REDEVELOPING DURING THE EARLY AFTERNOON
AS S/WAVE APPROACHES CWA...LATER DISSIPATING DURING THE LATE
AFTERNOON INTO EVENING HOURS AS S/WAVE MOVES EAST OF CWA.  ATMOSPHERE
REMAINS QUITE MOIST THROUGH A DEEP LAYER THROUGH TONIGHT SUGGESTING
HEAVY RAIN WITH LITTLE DOWNDRAFT POTENTIAL.  AXIS OF LOW LEVEL JET
ASSOCIATED WITH S/WAVE MOVES INTO SOUTHWEST AL NEAR 18Z SUNDAY...WITH
SOMEWHAT FAVORABLE LOW LEVEL SHEAR PROFILE SUGGESTING ISOLATED BOW
ECHO DEVELOPMENT.  MAIN H5 SYSTEM BEGINS TO LIFT NORTHEAST OUT OF TX
TONIGHT...SURFACE LOW SHIFTS SLIGHTLY EASTWARD THROUGH TONIGHT TO
EASTERN MS BY 12Z MONDAY AS STRONG H5 S/WAVE IN BASE OF H5 TROF
ADVANCES EAST TO CENTRAL LA BY 12Z MONDAY.  SURFACE LOW THEN LIFTS TO
CENTRAL AL BY 00Z MONDAY AS UPPER SYSTEM LIFTS NORTHEAST TO EASTERN
AL...WITH COLD FRONT EXPECTED TO MOVE ACROSS CWA DURING MONDAY
MORNING/AFTERNOON.

OFFSHORE WINDS WILL SHIFT TO SOUTH AT 20-25 KNOTS AS WARM FRONT LIFTS
NORTH INTO AL AND THEN BEGIN TO SHIFT TO THE NORTHWEST LATE MONDAY AS
COLD FRONT PUSHES INTO THE ALABAMA COASTAL WATERS. SCA WILL BE
REQUIRED THROUGH MONDAY FOR TSRA AND WIND SHIFTS.

MOB 77/66/75/52 8462  PNS 77/68/74/56 8462
DTS 74/68/73/55 8463  EVR 74/63/75/53 9462 29

In the hours before

Special weather statement, Apr 27, 10:50 AM CDT, 1 hour 45 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-280600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1050 AM CDT SUN APR 27 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA THROUGH
TONIGHT.

AN UPPER ATMOSPHERIC LOW PRESSURE SYSTEM WILL LIFT NORTHEAST TODAY
AND TONIGHT AND WILL AID THE DEVELOPMENT OF A SURFACE LOW PRESSURE
SYSTEM OVER LOUISIANA.  IN THE PROCESS...A WARM FRONT WILL LIFT NORTH
ACROSS BOTH NORTH ALABAMA AND MISSISSIPPI THROUGH THE AFTERNOON HOURS
ALLOWING VERY MOIST AND UNSTABLE AIR TO SURGE NORTHWARD INTO THE
TENNESSEE VALLEY. ABRUPT THUNDERSTORM DEVELOPMENT WILL TAKE PLACE AND
MOVE IN FROM THE WEST AS THE AFTERNOON PROGRESSES.  FAVORABLE
VERTICAL WIND SHEAR PROFILES ARE IN PLACE OVER THE REGION THIS
MORNING AND WILL SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS
THROUGHOUT THE DAY.  WARMER TEMPERATURES IN THE MIDDLE ATMOSPHERE
WILL PROHIBIT THE DEVELOPMENT OF LARGE HAIL...EXCEPT OVER ISOLATED
LOCATIONS.  HOWEVER...DAMAGING STRAIGHT-LINE WINDS AND ISOLATED
TORNADOES ARE POSSIBLE.

A SECOND AND MORE POTENT LINE OF SEVERE THUNDERSTORMS SHOULD DEVELOP
IN RESPONSE TO THE UPPER LEVEL LOW PRESSURE SYSTEM APPROACHING FROM
THE WEST AFTER 9 PM THIS EVENING. THIS SITUATION IS BEING CLOSELY
MONITORED...AND IN THE EVENT THAT THIS LINE OF STORMS DOES FORM...
SEVERE THUNDERSTORM ACTIVITY COULD LAST WELL INTO THE LATE NIGHT
HOURS EAST OF I-65 OVER SOUTHWEST ALABAMA AND NORTHWEST FLORIDA.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED THROUGH TONIGHT.
Special weather statement, Apr 27, 10:52 AM CDT, 1 hour 43 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-280600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1050 AM CDT SUN APR 27 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA THROUGH
TONIGHT.

AN UPPER ATMOSPHERIC LOW PRESSURE SYSTEM WILL LIFT NORTHEAST TODAY
AND TONIGHT AND WILL AID THE DEVELOPMENT OF A SURFACE LOW PRESSURE
SYSTEM OVER LOUISIANA.  IN THE PROCESS...A WARM FRONT WILL LIFT NORTH
ACROSS BOTH NORTH ALABAMA AND MISSISSIPPI THROUGH THE AFTERNOON HOURS
ALLOWING VERY MOIST AND UNSTABLE AIR TO SURGE NORTHWARD INTO THE
TENNESSEE VALLEY. ABRUPT THUNDERSTORM DEVELOPMENT WILL TAKE PLACE AND
MOVE IN FROM THE WEST AS THE AFTERNOON PROGRESSES.  FAVORABLE
VERTICAL WIND SHEAR PROFILES ARE IN PLACE OVER THE REGION THIS
MORNING AND WILL SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS
THROUGHOUT THE DAY.  WARMER TEMPERATURES IN THE MIDDLE ATMOSPHERE
WILL PROHIBIT THE DEVELOPMENT OF LARGE HAIL...EXCEPT OVER ISOLATED
LOCATIONS.  HOWEVER...DAMAGING STRAIGHT-LINE WINDS AND ISOLATED
TORNADOES ARE POSSIBLE.

A SECOND AND MORE POTENT LINE OF SEVERE THUNDERSTORMS SHOULD DEVELOP
IN RESPONSE TO THE UPPER LEVEL LOW PRESSURE SYSTEM APPROACHING FROM
THE WEST AFTER 9 PM THIS EVENING. THIS SITUATION IS BEING CLOSELY
MONITORED...AND IN THE EVENT THAT THIS LINE OF STORMS DOES FORM...
SEVERE THUNDERSTORM ACTIVITY COULD LAST WELL INTO THE LATE NIGHT
HOURS EAST OF I-65 OVER SOUTHWEST ALABAMA AND NORTHWEST FLORIDA.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:45 PM CDTSevere Thunderstorm WarningMOBWayne60 min
Apr 27, 1:01 PM CDTSevere Thunderstorm WarningMOBStone59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.